Some parents have been worried about giving their children pain relievers like ibuprofen and acetaminophen (paracetamol), based on reports that children who take the drugs are more likely to develop asthma. Researchers have even speculated that the rising prevalence of asthma was a result of wider use of acetaminophen, sold under the brand name Panadol, in treating childhood fevers.
But a new study suggests that the relationship may be little more than a statistical oversight.
The study, presented on Monday at a meeting of the American Thoracic Society in Philadelphia, found that children suffering from respiratory infections — which often lead to asthma — are simply more likely to be given over-the-counter pain relievers. These underlying respiratory infections and the fevers they cause, not the use of pain relievers, are responsible for the increased asthma risk, the authors argue.
“That’s essentially what we think is happening here,” said Dr. Augusto Litonjua, an assistant professor at Harvard Medical School and Brigham and Women’s Hospital. “We showed that children who took acetaminophen and ibuprofen in the first year of life had higher risks of developing asthma later on. But when we accounted for their concomitant respiratory infections, the effects were no longer significant.”
For the study, Dr. Litonjua and his colleagues examined data on nearly 1,200 women and their young children. The women were recruited early in pregnancy and were subsequently followed after giving birth. The researchers looked at how frequently the women used drugs like acetaminophen and ibuprofen, either for themselves or for their children. They investigated any diagnosis of asthma or wheezing symptoms, and they looked at respiratory infections, like pneumonia and bronchitis, that the children developed as infants and toddlers.
When they separated the children into groups, based on their exposure to analgesics in their first year of life, the researchers found that those with the highest exposure had a greater likelihood of developing asthma by age 7, a result consistent with earlier reports. But once they adjusted their findings to take into account the occurrence of very early respiratory infections, they found that the association between pain relievers and asthma diminished.
Much of the research linking pain relievers to asthma comes from observational studies, which are limited by a problem known as confounding by indication, in which the symptoms of an underlying disorder can be mistakenly considered a side effect of treatment. In this case, mothers whose children develop fevers stemming from pneumonia, bronchitis and other viral infections are more likely to end up reaching for a bottle of Tylenol or Advil. To researchers who do not take these respiratory infections into account, it can look as if the drugs themselves are involved in the development of asthma, when in fact the underlying infections were the problem.
The lead author of the new research, Joanne Sordillo, an instructor of medicine at Brigham and Women’s Hospital, said many of the previous studies looking at asthma and acetaminophen use did not take into account these infections.
Dr. Litonjua noted that the association should be studied further. But the new findings, he said, should reassure parents “that taking amounts of acetaminophen that are recommended — and not exceeding that — probably doesn’t have as big an effect on the risk for asthma later in life as was previously thought.”